Alert archive / Maine / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Caribou, ME

August 30, 2004Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 30, 2004, 5:00 PM EDT for Penobscot County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2004, 5:00 PM EDT (21:00 UTC)
Expired
Aug 30, 2004, 5:45 PM EDT
In force
45 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 302100
SVRCAR
MEC019-302145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
500 PM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENOBSCOT COUNTY IN EAST CENTRAL MAINE

* UNTIL 545 PM EDT

* AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER MILLINOCKET.
  THE STORM WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    MILLINOCKET AT 505 PM EDT
    EAST MILLINOCKET AT 510 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4565 6892 4556 6879 4562 6848 4582 6849

NORCROSS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:00 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 30, 3:00 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU MAINE
300 PM EDT MON AUG 30 2004

.SYNOPSIS...A SERIES OF LOW PRESSURE SYSTEMS MOVING ALONG A NEARLY
STALLED FRONTAL BOUNDARY ACROSS NORTHERN MAINE WILL CONTINUE TO
PRODUCE SHOWERS INTO TUESDAY. THE REMNANTS OF TROPICAL STORM HERMINE
WILL BRING ADDITIONAL RAIN DOWNEAST...AND POSSIBLY SOME STRONG WINDS
OFFSHORE LATE TONIGHT INTO EARLY TUESDAY. THE REMAINS OF GASTON
SHOULD PASS SOUTH OF THE REGION LATER TUESDAY. HIGH PRESSURE WILL
THEN BUILD IN TUESDAY NIGHT AND REMAIN THROUGH THE LATTER PART OF
THE WEEK.

&&
.SHORT TERM ( TONIGHT THROUGH THU )...
MAIN FORECAST PROBLEM IS HOW TO HANDLE REMNANTS OF TROPICAL SYSTEMS
HERMINE AND GASTON. TPC OFFICAL TRACK HAS REMNANTS OF HERMINE
MOVING THROUGH GULF OF MAINE LATE TONIGHT/TUE AM. 12Z ETA
SUPPORTS THIS SOLUTION WHICH SEEMS REASONABLE BASED ON UPPER
STEERING CURRENTS. ETA ALSO INITIALIZED HERMINE BETTER. THUS...
WILL TREND TOWARD ETA SOLUTION. THIS WILL BRING A SLUG OF
TROPICAL RAIN TO COASTAL DOWNEAST LATE TONIGHT. ALSO...TPC
WIND FIELDS SUGGEST THAT GALE FORCE WINDS WILL CLIP THE
EASTERN PORTION OF THE COASTALS WATERS. (GENERALLY E OF CUTLER
AND OFFSHORE) HERMINE LOOKING BETTER ORGANIZED THIS AFTERNOON WITH
COOLING CLOUD TOPS AND QUITE A BIT OF CONVECTION. THEREFORE...WILL
GO AHEAD FORECAST GALES OVER THE EASTERN PORTION OF THE COASTAL
WATERS.

OTHERWISE...FRONTAL BOUNDARY CURRENTLY OVER NORTHERN MAINE WILL ACT
TO FOCUS WIDESPREAD RAINFALL OVERNIGHT INLAND AREAS AS SURFACE WAVE
RIDES ALONG BOUNDARY. SOME RAIN WILL BE LOCALLY HEAVY. SOME 1-2
INCH AMOUNTS POSSIBLE ESPECIALLY OVER HIGHER TERRAIN IN W. DONT
EXPECT ANY FLOOD PROBLEMS AS FLOOD GUIDANCE GENERALLY TWICE THAT.

EXPECT DRYING TO COMMENCE TUE AFTERNOON AS LOW PRESSURE WAVES MOVE
E AND HIGH PRESSURE BEGINS TO RIDGE OVER REGION. REMAINS OF GASTON
FORECAST TO MOVE S OF THE AREA WITH NO EFFECT FOR FORECAST AREA. DRY
AND SEASONABLY COOL WEATHER ON TAP WED/THU AS HIGH PRESSURE SETTLES
OVER THE REGION.

USED ETA MOS NUMBERS FOR TEMPS WITH ONLY MINOR ADJUSTMENTS.
CATEGORICAL POPS ALL AREAS TONIGHT AND EASTERN AREAS EARLY TUE
MORNING. &&

.LONG TERM ( THU NIGHT THROUGH MON )...
HIGH PRESSURE OVER THE AREA WILL BRING A CLEAR TO PARTLY CLOUDY AND
COOL NIGHT THURSDAY NIGHT. THE HIGH WILL SLIDE SOUTHEAST OF THE
AREA LATE THURSDAY NIGHT INTO FRIDAY MORNING. THIS WILL BRING AN
INCREASE IN HIGH CLOUDS BEHIND THE HIGH...ESPECIALLY OVER NORTHERN
AREAS WHERE A FRONTAL BOUNDARY WILL BE STALLED NEARBY TO THE NORTH.
MODELS BECOME AMBIGUOUS LATE IN THE WEEK REGARDING THE POSSIBILITY
OF A SECONDARY PUSH OF HIGH PRESSURE MOVING DOWN FROM EASTERN
CANADA. NEW GFS BRINGS BACK DOOR COOL FRONT INTO THE STATE FRIDAY
NIGHT AS SURFACE HIGH PUSHES SOUTHEAST THROUGH QUEBEC. THE GEM BRINGS
A WEAK SECONDARY HIGH IN THE REGION FROM CENTRAL CANADA. OLD MODELS
KEEP THE SURFACE HIGH SOUTHEAST OF THE STATE AS THE DOMINANT HIGH.
HOWEVER...DESPITE DIFFERENCES IN LOCATIONS OF THE SURFACE HIGH...
MODELS SEEM TO BE IN GOOD AGREEMENT ABOUT THE POSITION OF AN UPPER
LEVEL RIDGE TO OUR WEST. GENERALLY GOING WARM AND RAIN FREE LATE IN
THE WEEK...BUT BRING SMALL CHANCES FOR SHOWERS OVER FAR NORTH AS
MOISTURE OVER THE TOP OF THE RIDGE MAY AFFECT THE AREA. DURING
THE EARLY TO MIDDLE PART OF NEXT WEEK WE MAY HAVE TO BE CONCERNED
WITH THE REMNANTS OF HURRICANE FRANCINE...PROGGED TO ROUND THE
WESTERN EDGE OF THE RIDGE AND COME UP THROUGH THE MID ATLC REGION.

&&

.AVIATION...
GENERALLY MVFR BECOMING IFR CONDITIONS TONIGHT IN LOW CLOUDS AND SHOWERS.
CHC FOR A TSTM...ESPECIALLY OVER BGR/HUL THIS EVENING. CONDITIONS SHOULD
IMPROVE TO MVFR LATER TUE MORNING...AND EVENTUALLY TO VFR LATER
TUE AS DRYER AIR COMES IN MIXING OUT THE LOW LEVEL MOISTURE.

&&

.MARINE...PER SHORT TERM DISCUSSION WILL POST A GALE WARNING FOR
EASTERN POSRTION OF THE WATERS AND A SMALL CRAFT FOR SEAS IN THE W.
REMNANTS OF HERMINE FORECAST TO TRACK THROUGH THE GULF OF MAINE
WITH HIGHEST WINDS E OF THE CENTER. THIS WOULD BRING MINIMAL GALES
LATE TONIGHT/EARLY TUE AM OFFSHORE TO THE E OF CUTLER. SEAS WILL
BUILD OVERNIGHT TO 6-7 FT. WINDS TO DIMINISH QUICKLY ON TUE ONCE
REMANTS OF HERMINE EXIT BY 18Z. SEAS WIL ALSO GRADUALLY SUBSIDE TUE
AFTERNOON/NIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE
MARINE...GALE WARNING LATE TONIGHT/EARLY TUE TO E OF CUTLER
         SMALL CRAFT ADVISORY W OF CUTLER

&&

SHORT TERM: GABRIC
LONG TERM: BLOOMER
AVIATION: SMF
Hazardous weather outlook, Aug 30, 6:12 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
612 AM EDT MON AUG 30 2004

MEZ001>006-010-011-015>017-029>032-311011-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU...
CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN...
DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH...
ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS...
MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN...
PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE...
VAN BUREN AND VANCEBORO
612 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY

SHOWERS ARE LIKELY TODAY ACROSS NORTHERN MAINE WHILE SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTHERN
AREAS.  SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE AND
PRODUCE STRONG WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL RAINFALL IS EXPECTED OVER THE ENTIRE AREA BEGINNING
TONIGHT AND CONTINUING WELL INTO TUESDAY. SOME ADDITIONAL RAINFALL
MAY THEN AFFECT DOWNEAST AREAS LATER TUESDAY INTO TUESDAY NIGHT AS
THE REMNANTS OF GASTON BRUSH BY. THIS SCENARIO COULD RESULT IN SOME
RAINFALL AMOUNTS OF UP TO 2 INCHES BY TUEDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 30, 11:50 AM EDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1150 AM EDT MON AUG 30 2004

MEZ003>006-010-011-015>017-031-032-302200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
INTERIOR HANCOCK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-SOUTHEAST AROOSTOOK ME-
SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...BANGOR...BAXTER ST PARK...
BROWNVILLE JUNCTION...DANFORTH...DEXTER...DOVER-FOXCROFT...
GREENVILLE...GUILFORD...HOULTON...HOWLAND...LINCOLN...MILLINOCKET...
MOUNT KATAHDIN...NEWPORT...OLD TOWN...PATTEN...
RIPOGENUS AND VANCEBORO
1150 AM EDT MON AUG 30 2004

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF CENTRAL
AND DOWNEAST MAINE THROUGH THIS EVENING...

A WEAK SURFACE LOW OVER UPSTATE NEW YORK WILL CONTINUE TO SLOWLY LIFT
NORTHEAST ALONG THE ST LAWRENCE VALLEY THIS AFTERNOON AND EVENING. A
WARM AND HUMID AIR MASS IN PLACE WILL CONTINUE TO DESTABILIZE THROUGH
OUT THE AFTERNOON WITH SHOWERS AND THUNDERSTORMS DEVELOPING. A FEW
THUNDERSTORMS MAY BECOME SEVERE.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED TODAY...BE ALERT FOR THE
POSSIBILITY OF THREATENING WEATHER. STAY TUNED TO NOAA WEATHER RADIO
OR OTHER MEDIA OUTLETS FOR FURTHER UPDATES ON THE POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS.

CALDERON
Special weather statement, Aug 30, 4:48 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
448 PM EDT MON AUG 30 2004

MEZ005-006-302145-
PENOBSCOT AND AROOSTOOK COUNTIES...
448 PM EDT MON AUG 30 2004

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND AROOSTOOK
COUNTIES...

AT 447 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 8 MILES WEST OF MILLINOCKET. THE STORM WAS
MOVING NORTHEAST AT 30 MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    MILLINOCKET AT 500 PM EDT
    SHERMAN AT 540 PM EDT
    SHERMAN STATION AT 545 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4565 6905 4550 6890 4589 6802 4611 6824

STUREY

NNNN

Nearby

Severe Thunderstorm Warnings in Maine, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.